Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 304, NWS Kansas City, MO

September 20, 2001Miami County, Kansas; Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 6:56 PM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 6:56 PM CDT (23:56 UTC)
Expired
Sep 20, 2001, 7:45 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WUUS53 KEAX 202357
SVRMCI
KSC121-MOC037-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF HARRISONVILLE

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEVELAND...OR ABOUT 14 MILES WEST OF
  HARRISONVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREEMAN AT 710 PM CDT
  HARRISONVILLE AT 720 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3874 9475 3868 9479 3849 9463 3847 9413
          3868 9415

$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 16 hours 26 minutes earlier.

Area forecast discussion, Sep 20, 2:30 AM CDT, 16 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU SEP 20 2001

MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW.
SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT.  SHUD SEE A
WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT
H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE
BY MID AFTERNOON.  THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8
DEG CAPES 2500 J/KG LI/S AT LEAST 7.  GOOD DIVERGENCE AT 200MB
TOO.  SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA
BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP
POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW.  AND HIGH CHC
POPS EVERYWHERE EXCEPT SERN ZONES.  THE FARTHER SOUTH YOU GET...
RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL
GET THEIR LIKELY DURING THE EVENING HOURS.  SHUD BE ABLE TO GO A
LITTLE ABV GUID TEMPS FOR THIS AFTERNOON.

WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL
PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES.

ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM.
NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT.
WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Special weather statement, Sep 20, 1:00 PM CDT, 5 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
100 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS MUCH OF EASTERN KANSAS AS WELL AS NORTHERN AND CENTRAL
MISSOURI. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...MAINLY BETWEEN 3 AND 9 PM. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE THROUGH EARLY THIS EVENING. SPOTTER ACTIVATION MAY
BE NECESSARY.

DISCUSSION: A COLD FRONT WILL PUSH INTO EASTERN KANSAS AND NORTHWEST
MISSOURI LATE THIS AFTERNOON THROUGH THIS EVENING. WARM MOIST AIR
AHEAD OF THIS FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE.
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT AS
IT MOVES INTO THE REGION. THIS FRONT IS EXPECTED TO MOVE INTO
EASTERN MISSOURI BY MIDNIGHT...ENDING THE THREAT FOR THUNDERSTORMS.

OUTLOOK:  ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE PLAINS
SATURDAY NIGHT AND SUNDAY.  PRESENT INDICATIONS WOULD POINT TOWARDS
CONDITIONS UNFAVORABLE FOR SEVERE WEATHER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MS
Local storm report, Sep 20, 5:50 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    8 SW SAVANNAH             MO   1.5 INCH HAIL
09/20/01   ANDREW                         REPORTED RELAYED
                                          BY KANSAS CITY FIRE.

MS
Local storm report, Sep 20, 6:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    AMAZONIA                  MO   1 INCH HAIL
09/20/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.

MS
Local storm report, Sep 20, 6:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 S OREGON                MO   .75 INCH HAIL
09/20/01   HOLT                           REPORTED BY STORM
                                          SPOTTER.

0620 PM    2 S KIRKSVILLE            MO   .88 INCH HAIL
09/20/01   ADAIR                          REPORTED BY MEDIA.

MS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:20 PM CDTSevere Thunderstorm WarningEAXDoniphan40 min
Sep 20, 6:44 PM CDTSevere Thunderstorm WarningEAXLeavenworth46 min
Sep 20, 5:42 PM CDTSevere Thunderstorm WarningEAXAndrew48 min
Sep 20, 6:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray39 min
Sep 20, 6:24 PM CDTSevere Thunderstorm WarningEAXChariton, Saline51 min
Sep 20, 6:24 PM CDTSevere Thunderstorm WarningEAXLafayette51 min
Sep 20, 6:32 PM CDTTornado WarningEAXAndrew, Buchanan43 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningEAXCooper, Howard58 min
Sep 20, 6:57 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.